Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Fort Worth, TX

September 7, 2018Coryell County, Hamilton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 7, 2018, 10:22 PM CDT for Coryell County, Hamilton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 10:22 PM CDT (03:22 UTC)
Expired
Sep 8, 2018, 1:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Coryell County, TX, Hamilton County, TX

The radar

The Ft Hood radar (KGRK), 111 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WGUS54 KFWD 080322
FFWFWD
TXC099-193-080615-
/O.NEW.KFWD.FF.W.0007.180908T0322Z-180908T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
1022 PM CDT FRI SEP 7 2018

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  East central Hamilton County in central Texas...
  North central Coryell County in central Texas...

* Until 115 AM CDT..

* At 1018 PM CDT, Doppler radar indicated heavy rain along the 
  Hamilton/Coryell county line. Adjusted radar estimates exceed 5 
  inches in a 2-hour period near Jonesboro.

This rainfall will lead to excessive water runoff and cause flash 
flooding. Low-lying areas are most vulnerable to rapidly rising 
water. Some low-water crossings may flood and become impassable.

Creeks and streams are likely flooded or out of their banks. This 
includes Wallace Creek, Neils Creeks, and Hog Creek. The water may 
impact the areas downstream in Coryell County where heavy rain 
hasn't fallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around; don't drown. Most flood deaths occur in vehicles. Be 
especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3178 9784 3167 9777 3171 9769 3163 9764
      3142 9771 3151 9797 3168 9810

$$

25
1 follow-up statement
961 
WGUS74 KFWD 080444
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
1144 PM CDT FRI SEP 7 2018

TXC099-193-080615-
/O.CON.KFWD.FF.W.0007.000000T0000Z-180908T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton TX-Coryell TX-
1144 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
EAST CENTRAL HAMILTON AND NORTH CENTRAL CORYELL COUNTIES...

At 1140 PM CDT, Doppler radar indicated that heavy rain had come to 
an end along the Hamilton/Coryell line. However, excessive runoff 
will continue to cause flooding, particularly in the Jonesboro area.

Motorists are urged to exercise caution on Highway 36 between 
Hamilton and Gatesville. Some secondary roads may have high water on 
them, and low-water crossings may flood and become impassable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around; don't drown. Most flood deaths occur in vehicles. Be 
especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3178 9784 3167 9777 3171 9769 3163 9764
      3142 9771 3151 9797 3168 9810

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:51 PM CDT, 31 minutes earlier.

Area forecast discussion, Sep 7, 9:51 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
951 PM CDT Fri Sep 7 2018

.UPDATE...
A combo surface cold front/outflow boundary continues to move
southward deep into Central Texas along and west of I-35, while
hanging up further east. This is likely due to modest
southwesterly mid-level flow paralleling the northeast to
southwest oriented surface front well in advance of the shortwave
trough off to the northwest. The modest isentropic ascent in
advance of the shortwave trough and over the shallow front will
keep this scenario generally going through much of the night.
Though instability is skinny with a deep, moist-adiabatic layer
aloft, it's enough with the ascent to generate occasional positive
CG strikes and this will continue into Saturday morning. The
environment continues to be very tropical, as evidenced by the
2.16 inches of precipitable water(near record values) across the
area. As such, warm-rainfall processes with very small drops will
be very efficient rain-makers, even for echoes that don't look
like much at radar. The one positive element tonight is that the
forcing aloft is broad and weak enough and now well north of the
shallow surface front further south. As such, not everyone will
be seeing rain at the same time, nor will it rain the entire night
in any one location.

I have adjusted overnight rain chances with the more likely
coverage across the north near the mid level trough and
associated, elevated isentropic ascent, with lesser coverage
through sunrise across Central Texas. That said, the localized
flood threat will continue overnight, especially along and south
of I-20 and along/west of I-35/35E where higher rainfall totals
have fallen the past several days in spots. No changes are
anticipated with regard to either areal or temporal coverage of
the Flash Flood Watch on this update. Behind the shallow front,
north-northwest winds less than 10 mph will prevail, with more
south-southeast winds around 10 mph in advance of this boundary.
Lows will be mostly in the 70s.

05/

&&

.AVIATION... /Issued 651 PM CDT Fri Sep 7 2018/
/00Z TAFS/

Challenges: Timing TS with locally +RA/IFR vsbys, along with MVFR
cigs later tonight and Saturday at all terminals. In addition,
timing outflow/weak cold FROPA wind shift at Waco later tonight.

Cold FROPA/outflow boundary is now surging south of I-20 corridor
and combining with the shortwave trough overhead/tropical
moisture in place for scattered to numerous SHRA w/embedded TSRA
containing +RA and IFR conditions across DFW terminals the first
1-2 hrs of the forecast. Activity is much more isolated across
Central TX and around Waco with VFR conditions.

The outflow boundary-cold FROPA will reach Waco before 06z. As
nightfall sets in by 02z/after, loss of heating should help
coverage of SHRA/embedded TSRA lessen quite a bit across DFW
terminals with MVFR cigs returning by 09z or after. MVFR should
arrive sooner at Waco and possibly as soon as 06z Waco. Will hold
onto VCSH in tropical-rich atmosphere with continued weak forcing
aloft seems reasonable overnight into early Saturday morning,
though with outflow moving through Waco, I did add a few hours of
VCTS just before 06z Saturday.

MVFR cigs will be slow to mix out on Saturday and could be midday
or later at all airports. Will hold onto VCSH, though am worried
the NAM model is showing some potential for pre-dawn TS around
DFW terminals just before 12z. With so much uncertainty, I will
only bring VCTS back into the forecast for all airports after 16z
Saturday with a gradual return to VFR conditions as daytime
heating helps trigger more TS with +SHRA/RA in the moisture-rich
environment.

N-NW winds less than 10 knots will prevail at DFW terminals the
next 24 hours. As noted before, Waco should see a weak cold FROPA
before 06z Saturday, with NW winds 5-8 knots thereafter in the
forecast.

05/

&&

.SHORT TERM... /Issued 315 PM CDT Fri Sep 7 2018/
/Through Tonight/

Efficient rain-producing showers and thunderstorms associated
with a slow-moving cold front are trekking into the northwestern
zones this afternoon. Scattered activity has blossomed over our
southern zones as well. Given the moderate instability, moisture
content, and upper level support will allow for diurnally driven
scattered to numerous showers and thunderstorms to increase in
coverage this afternoon. This activity will likely impact the
afternoon commute, especially in areas where the heavier
thunderstorms develop.

A tropical environment, with PWATs in excess of 2", skinny CAPE
profile soundings, and weak mean winds will continue to pose a
flash flooding threat through tonight. Much of the region has
already received plentiful rainfall, and similar to previous days,
isolated heavy rainfall will occur. HREF QPF probabilities
continue to key in on the Metroplex and points southwestward
likely seeing isolated higher amounts of 2-3".

As we head into the evening, some of the diurnally driven
activity will begin to wane. However, along remnant outflow
boundaries and the slow-moving cold front, where the highest
convergence is, the potential for showers and thunderstorms
exists. For those attending outdoor events this evening, make sure
to have a weather safety plan. Even though severe weather is not
expected, heavy rain, lightning, and gusty winds up to 30 mph will
be the main threats.

We expanded the Flash Flood Watch through Saturday morning to
include Bell, McLennan, Kaufman, and Rockwall counties to account
for the latest radar trends and QPF flash flood guidance. Since
the ground has become more saturated over the past few days, the
threat for rapid runoff increases. Given the tropical
environment, convergence along the front, and support from the
upper level trough, kept 30-50% PoPs across the region for
tonight.

Villanueva

&&

.LONG TERM... /Issued 315 PM CDT Fri Sep 7 2018/
/Saturday through Next Weekend/

A slow moving front will be situated across our southern-most
counties where scattered showers and occasional embedded
thunderstorms will be ongoing at the start of the period.
Precipitable water amounts will be pushing 2.25 inches, so heavy
rain and the potential for localized flash flooding will be the
primary concern, with the focus shifting slowly south and east
with the front. Storm motion will increase slightly on Saturday
as westerly winds pick up around the base of the trough, but
training thunderstorms along the surface boundary will still
remain a good possibility. The position of the front will coincide
fairly closely with a mid-level trough axis, which will likewise
be moving slowly south and east with time.

The result will be a continued threat for locally heavy rain
across southern portions of the forecast area this weekend. At
this time, there is no plan to expand the Flood Watch
geographically or extend the watch in time for a couple of
reasons. One is that these areas were hit hard by the Summer
drought. The other is that mesoscale boundaries which tend to
push out ahead of the front may actually shift the focus for heavy
rain to areas just south of our Central Texas counties. That
said, we will need to keep an eye on trends during the evening and
overnight hours and may end up needing to adjust the watch based
on future trends.

The mid and upper level trough axis will shift east from East
Texas into Louisiana Sunday and Monday, forcing the front through
the entire forecast area and allowing a cooler airmass to fill in
from the north. Temperatures Sunday through Tuesday will range
from lows in the 60s to highs in the 80s, or slightly below
normal for this time of year.

A weak disturbance will kick off a few showers and afternoon
storms as it swings across the state during the midweek time-
frame, while temperatures gradually warm to near and just above
normal. An easterly wave will bring an influx of Gulf moisture
and increasing rain chances as it moves in from the east late next
week and the following weekend. Fortunately for Texas, it looks
like Tropical Storm Florence will remain in the Atlantic, but it
may become an issue for anyone with East Coast travel plans late
next week.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  83  69  83  67 /  70  60  30  10   5
Waco                74  85  70  84  66 /  40  70  50  30  10
Paris               72  84  66  81  66 /  60  50  40  10   5
Denton              72  82  66  81  65 /  60  50  30   5   5
McKinney            72  83  67  82  65 /  60  50  30  10   5
Dallas              74  83  69  84  68 /  60  60  40  10   5
Terrell             74  86  68  83  67 /  70  70  40  20   5
Corsicana           74  83  70  84  66 /  50  70  50  30  10
Temple              73  85  70  83  67 /  40  70  50  40  20
Mineral Wells       71  80  67  82  63 /  60  60  30  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Saturday for TXZ115>121-129>134-
141>146-156>159.

&&

05/25
Hazardous weather outlook, Sep 7, 9:22 PM CDT, 1 hour before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
922 PM CDT Fri Sep 7 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
922 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Overnight.

Showers and isolated thunderstorms will continue tonight across
North and Central Texas. There will be a threat for localized very
heavy or brief torrential rainfall that could lead to isolated flash
flooding, especially from the Metroplex southwest to areas along and
west of the Interstate 35 corridor. Occasional lightning strikes will
be the other primary hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Shower and thunderstorm chances will continue Saturday and Sunday
mainly along and south of I-20. Heavy rainfall will continue to be
the main threat through the weekend.

Scattered showers and thunderstorms are expected mainly east of I-
35 Monday through Thursday. Gusty winds and lightning will accompany
the stronger storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 7, 5:50 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLASH FLOOD      DALLAS                  32.77N  96.78W
09/07/2018                   DALLAS             TX   TRAINED SPOTTER

            WATER UP TO CAR DOORS ON INTERSTATE 35E AT DALLAS NORTH
            TOLLWAY.
Local storm report, Sep 7, 7:31 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
731 PM CDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      ARLINGTON               32.73N  97.12W
09/07/2018                   TARRANT            TX   PUBLIC

            VEHICLES STRANDED AT GREEN OAKS BLVD AND RIVER LEGACY
            PARK

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:00 AM CDTAreal Flood AdvisoryFWDDenton2 hr
Sep 8, 7:44 AM CDTFlash Flood WarningFWDDenton2 hr
Sep 8, 8:44 AM CDTAreal Flood AdvisoryFWDPalo Pinto, Stephens3 hr
Sep 8, 9:05 AM CDTAreal Flood AdvisoryFWDTarrant3 hr
Sep 8, 9:39 AM CDTFlash Flood WarningFWDTarrant3 hr
Sep 8, 10:13 AM CDTAreal Flood AdvisoryFWDErath, Hood, Johnson, Palo Pinto, Parker, Tarrant3 hr
Sep 8, 11:59 AM CDTAreal Flood WarningFWDTarrant3 hr
Sep 8, 12:10 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Sep 8, 12:44 PM CDTRiver Flood WarningFWDDallas16 hr
Sep 8, 12:46 PM CDTAreal Flood AdvisoryFWDMills3 hr
Sep 8, 12:57 PM CDTAreal Flood AdvisoryFWDEllis, Hood, Johnson, Somervell3 hr
Sep 8, 1:31 PM CDTAreal Flood AdvisoryFWDHamilton3 hr
Sep 8, 3:00 PM CDTAreal Flood AdvisoryFWDTarrant3 hr
Sep 8, 3:20 PM CDTAreal Flood AdvisoryFWDHill, Limestone, McLennan, Navarro3 hr
Sep 8, 3:44 PM CDTRiver Flood WarningFWDDallas28 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.